Methemoglobinemia. Say what??
Due to oxidative stress and alteration of enzyme systems, ferrous iron can be transformed (oxidized) from Fe2+ to Fe3+. This oxidation and chemical change turns hemoglobin into methemoglobin, which has a higher affinity for oxygen and as such, does not release it to the body's tissues. This is an oversimplification of the pathophysiology behind the process but serves well for the purpose of this article. There is always some methemoglobin in our blood from everyday oxidative stress, but it is generally 1% or less. When levels reach 30% and higher, trouble can arise.
There are two types of methemoglobinemia, congenital (ie. inherited) and acquired (generally from medications).
Although the congenital form is quite rare, those living with the disease can develop tolerance and exhibit cyanosis and low spo2s that would normally be an indication for intubation in a healthy individual.
Acquired forms are often caused by certain antibiotics, high levels of nitrates, aniline dyes, and perhaps most commonly, local anesthetics like benzocaine, lidocaine, and prilocaine. Often excessive spritzes of numbing spray for those with strep throat or invasive procedures can induce methemoglobinemia.
Signs/symptoms mimic those of hypoxia. Shortness of air, cyanosis (those with chronic conditions can appear cyanotic despite normal functioning), mental status change, headache, fatigue, dizziness, and at higher levels seizures, coma and eventual death.
How do we reverse this potentially life-threatening condition? If methemoglobin levels exceed 30% despite administration of supplemental oxygen, then we treat by administering one of the first ever synthetically produced drugs, Methylene Blue. Methylene Blue, when injected, restores the ferrous iron back to its original state, thus reducing methemoglobin back to hemoglobin, relieving life threatening symptoms!
The standard dose is 1-2mg/kg over 5 min IV push or piggyback and correction is rapid! Common side effects are blue staining of the skin, blue/green urine, body aches and altered sense of taste!